Jump to content
CrazyBoards.org

Lamictal starting doses and timing


Recommended Posts

Eh, I'm paranoid and ever so allergy prone, and somewhere I read that a doctor who starts every patient at 12.5 mg has seen not a single instance of rash yet. Would I be overcautious to start at 12.5? I'm not on anything else right now but fish oil. I'm not very enthused at the prospect of it taking forrrrrrrrrrrrrever to get to a workable dose, so right now I'm wavering between the two starting dosages.

Also, I'm tempted to just take it this evening while my stomach is stil full. Any thoughts on dosing schedules out there?

Thank you all so much, I'm really enthusiastic about starting this medication!

Link to comment
Share on other sites

Wow, I didn't realize that you could start Lamictal at such a small dose. :) My doc wanted me to start off at 50mg, but I was paranoid, so I just took the first week as 25mg and then went to 50mg. Things went okay for me and I never got a rash.

I think it's more likely to occur if you up your dosage too quickly. Starting around 25 or 50 should be okay.

My schedule was, if I remember right, like this:

Week 1 - 25mg

Week 2 to 3 - 50mg

Week 4 to 6 - 50mg two times a day

Week 7 to present - 100mg two times a day

And it's been doing well for me. Lamictal can either make you really tired, or really hyper. It's different for everyone. So if it makes you tired, take it at night. If hyper, then in the morning. That way, it's less of a nuisance and more of a pleasant side effect ;)

Link to comment
Share on other sites

I personally don't think it makes a difference but I can understand your caution. It'll just add a week or two to your titration, I should think.

BTW, doesn't matter whether you take with food or not. It's absorbed rapidly either way.

enjoy!

7

Link to comment
Share on other sites

I'm starting off at 25 mg for two weeks, then 50 mgs for two weeks, then 100 mg, then????

This is what the sample of Lamictal recommends.

I take it at night because it wipes me out....on the positive side, at least I can sleep well now!!!

Link to comment
Share on other sites

Thanks, everyone. I'm starting at 12.5 just because I'm allergic to everything and want to start slowly so I can stay on this med if it works. I hate the fact that once you get a rash, that's it (with most doctors, it seems). I've been reading a lot of Dr. Phelps' writings on this and he seems much more optimistic than that, though, so I'm enthusiastic. One dosing schedule he suggests is starting at 12.5 and raising by 12.5 each week, so by next week I'll be at 25.

Is it titrating too fast that's the problem? Would it be a problem if I went up to 25 after 5 days and not seven? I'm a little confused about that. Starting with a small dose to get my body accustomed to the medicine, would it still be risky to go up by small doses at a slightly faster rate on the first week?

I'm not going to do this or anything, but if it doesn't pose any increased risk I'd be interested in running it by my doctor.

Phelps' dosing schedules are down at the bottom:

http://www.psycheducation.org/depression/meds/LamRash.htm

I guess I'm gonna be doing a 12.5 increase each week.

Link to comment
Share on other sites

I started at 12.5 for the same reason. Just to be "cautious". Went 12.5 to 25. Then to 50 and now at 75. Next week at 100 and stay til reviewed. So far, honestly, I don't think I have felt anything. My skin felt a little "itchy" first week but I don't really know if that was related.

Hasn't caused me to feel either activated or tranquilized as far as I can tell. Did have some periods of extreme tiredness in mid-afternoon but again it didn't last and didn't SEEM to be related. Hasn't improved or worsened my sleep. Still approx 4 hours per night. Now taking 25 in AM and 50 at night.

Link to comment
Share on other sites

FWIW the "official" Lamictal starter pack starts at 25mgs for two weeks and then goes to 50mgs for two weeks and then to 100 and which time p-doc decides where to go from there.  I've no had problems with rash whatsoever and p-doc said he's not sure he's ever encountered one going with this titration.  He did say that if someone presents with full-blown mania and they have to start high, like 400mgs or something, that can definitely cause problems but starting at 25 probably isn't a big deal.

Link to comment
Share on other sites

Zef, I got hives & low-grade fever (but no rash) the first time I took it starting at 50 and titrating quickly.

It was such a great drug for me that I found a pdoc who believed in slow titration, too.  I started on 5(!!) mg for 1.5 wks, 10mg after another week, 15 for another week, etc., and am now on 25.  I've had short periods (1 hour) of feeling 'feverish', and other moments of feeling generally slightly itchy but that's about it.  I feel positive about this and think it will work for that reason.....I think you should err on the cautious side & be patient if you can.

(I am also on Adderall XR every morning which also helps with the depressive aspect, so I'm not in a bad way for the most part.)

Good luck!

Link to comment
Share on other sites

Guest Guest_Robbie_*

12.5 is the safest way to go.  Let your body slowly get use to the drug.  Take your time with it, don't rush.  If you push it and get the rash, you'll never be able to take it again, so it's worth the wait.

Link to comment
Share on other sites

If you ... get the rash, you'll never be able to take it again...

<{POST_SNAPBACK}>

but...if you get another variety of rash. you can re-try at a later date. Sun_Zoom_Spark, for example restarted Lamictal after a failed past rash event. And I believe he/she is happy with the results. No rash so far, knock on wood.

7

Link to comment
Share on other sites

Sita, I have a prescription for Adderall XR too but I quit taking it when I got the bipolar diagnosis. It really helps me with depression but I wanted to start clean on any new meds and see what they could do for me alone. The Adderall was also making me a little agitated/anxious, though it wasn't enough to make me give up the antidepressant effects I had. Maybe I'll try Adderall again once I've found the right Lamictal dose.

Link to comment
Share on other sites

Zef-

I've been on Lamictal for 10 months, and it literally saved my life! Don't let paranoia of a rash stop you from giving it a fair chance!

Now, about the infamous skin rash. From what I've heard, you WILL notice it, and it WILL NOT kill you if you seek help like within a few days of seeing it. It will only endanger you IF you just ignore it. That is what I've heard.

Now, medicine allergies happen sometimes. If you feel very, very anxious about it, see if you can start it in-patient so you are in the hospital in case something were to happen. This is drastic, but maybe you would feel better. You can make yourself develop symptoms if you believe they will happen!

I take my Lamictal in the AM. I don't think it matters for most people. It is just easier for me to take all meds, together, in the AM (except Klonopin, I take 1mg 3x a day). Food or no food it doesn't matter, it absorbs fine. Take it with non-alcoholic beverages.

THE ONLY WEIRD THING IT HAS DONE IS MAKE MY NAILS GROW SO FAST I NEED TO CUT THEM DAILY AND MY HAIR SO FAST IT GREW FROM MY CHIN TO MY SHOULDERS IN A MONTH!!!

Link to comment
Share on other sites

Are you on other meds?  For example, Depakote doubles the amount of Lamictal in your bloodstream so you need to take half the average dose.  On the opposite end, some forms of hormonal birth control can half the amount of Lamictal in your system.  Weird, huh?

Is there an interaction that could cause your doctor's caution?  I began at 12.5 because of the Depakote.  And yeah titration take FOREVER and seven years, but it's worth it. 

Never assume you'll get a side effect.  There are of course asteriks to this, but as a general rule...

Link to comment
Share on other sites

  • 3 years later...
Guest thinker22

Are you on other meds?  For example, Depakote doubles the amount of Lamictal in your bloodstream so you need to take half the average dose.  On the opposite end, some forms of hormonal birth control can half the amount of Lamictal in your system.  Weird, huh?

Is there an interaction that could cause your doctor's caution?  I began at 12.5 because of the Depakote.  And yeah titration take FOREVER and seven years, but it's worth it. 

Never assume you'll get a side effect.  There are of course asteriks to this, but as a general rule...

I've read through the thread and everyone else's experiences. I started Lamictal on July 5th at 25 mg. Had 2 weeks of that. Then went up to 50 for next two weeks. Then to 100 for next two weeks. Yesterday I started 150. As far as I can tell, it's doing nothing to stabilize my moods. I'm either all down for a week or all up, with a rare half day the other direction. Either way, it doesn't make me drowsy. If anything, it makes me hyper. I've had to get 3 separate sleeping pills just so I can get 6-8 hours a night. I was up for 15 days with incredibly broken sleep (like 3-5 hours a night total). True, I took myself off of Seroquel, but really Lamictal does not help me get drowsy or sleep at all.

I'm on birth control. Maybe that's why Lamictal feels like a placebo to me.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...